Medications that cause hearing loss and tinnitus.

When you begin to take a new medication, it’s natural to check out the potential side effects. Can you expect to feel Nauseous or to get a dry mouth? What may not occur to you is that some medications have a more extreme side effect – they can potentially cause hearing loss. It’s a complication medical specialists call ototoxicity. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. Which ones should you look out for and why?

Some Facts About Ototoxicity

How can a pill go from your stomach to reap havoc in your ears? Certain drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, typically beginning with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Besides the drugs that can cause hearing loss, there are a few that only cause tinnitus. If you hear phantom noises, that might be tinnitus and it usually shows up as:

  • Thumping
  • A windy sound
  • Popping
  • Ringing

When you stop the medication, the tinnitus generally stops. However, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that will probably surprise you. Many of them you could have in your medicine cabinet right now, and there’s a chance you take them before bed or when you have a headache.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

You can include on the list salicylates that you might better know as aspirin. While all these can result in some hearing problems, they are reversible when you stop using the meds.

Coming in a close second for common ototoxic medications are antibiotics. Not all antibiotics are ototoxic, however. You might have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

As with the pain relievers, the problem goes away once you quit using the antibiotic. The standard list of other drugs include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Caused by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics which result in tinnitus but there are greater culprits in this category:

  • Caffeine
  • Nicotine
  • Tonic water
  • Marijuana

When you get up every morning and have your morning coffee you expose your body to a substance that may cause tinnitus. The good news is it will go away once the drug leaves your system. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of potential causes such as:

  • Lidocaine
  • Prednisone
  • Amitriptyline

The prescribed amount should be less than the amount triggers ringing, though.

Ototoxicity Has Specific Symptoms

They differ based on the medication and your ear health. Normally, you can anticipate anything from mildly annoying to totally incapacitating.

Be on guard for:

  • Vomiting
  • Tinnitus
  • Difficulty walking
  • Poor balance
  • Hearing loss on one or both sides
  • Blurring vision

Get in touch with your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you notice the symptoms of ototoxicity. You always should take what your doctor prescribes. These symptoms are only temporary so keep that in mind. Keep yourself informed by always asking your doctor about the potential side effects of a medication and don’t hesitate to ask about ototoxicity. Also, schedule a hearing exam with a hearing care specialist.

Call Now
Find Location